Tuesday, 11 March 2014
September to December 2013
So the medication I was given, Tegretol really didn't agree with me. I was dizzy, faint and completely confused. The dosage was fairly low, but I was told to expect some side effects. After a few weeks, the side effects continued. I went back to my GP, and he lowered the dose slightly. As I had an out-patient appointment with my Consultant coming up, he didn't change the medication.
Those few weeks were a complete nightmare. I felt lacerating, burning pain constantly, and if that wasn't bad enough, my face felt like I was getting thousands of electric shocks daily. On the outside, I looked fine, which I am profoundly grateful. I can feel like I have been run over by a bus, but to the world I look fine. This can also be frustrating. When I feel unwell, I have to tell people. There are days when getting out of bed in a struggle. Sometimes people forget, because looks can be deceiving. I'm lucky to have a supportive family, who are patient and understanding.
When I met with my Consultant, my medication was adjusted again. I was prescribed low doses of Lyrica and Amitriptyline. The plan was to gradually increase the dosage over time, as I am sensitive to medications. This medication made no difference, probably due to the amounts I was taking.
Before I knew it, Christmas was around the corner. Now that was an interesting holiday. I broke some rules and had a few drinks. On those rare occasions I didn't take my tablets, so as not to mix them. That wouldn't be good. I don't drink much so its not a big deal, although restrictions piss me off.
My sister gave me some great advice. I was having a bad week, I mean a really bad one. She told me that I could either let TN beat me, or I could fight. After some time of feeling sorry for myself, I realised that she was right. I could wake up every morning and make a decision to have a good day. The pain is still there, but I can get on with life. Simple tasks can make things seem easier. For example, I find that putting on some make-up and doing my hair makes me happier. I look better, so I feel better. I think that the psychological effect that TN has on people is overlooked. Awareness of this will lead to change, and hopefully a cure.
More to follow...